14 August, 2017
Does Calcium Cause Headaches?
Even though vitamins are important to your health, multivitamins and vitamin supplements can cause side effects. Some supplements cause side effects in normal doses, and others cause side effects in excessive doses. Calcium is a mineral that helps to control muscle and nerve functioning as well as to build strong bones and teeth. However, taking too much calcium can cause headaches.
The recommended daily allowance of calcium is 1,000 milligrams for most healthy adults and 1,200 milligrams for adults over the age of 51, according to Harvard Health Publications. Taking higher doses of calcium over time or taking large amounts of calcium at one time can cause calcium overdose. Symptoms of calcium overdose can include headache as well as abdominal pain, bone pain, coma, confusion, depression, diarrhea, irregular heartbeat, muscle twitching, nausea and vomiting.
Multivitamin Side Effects
Multivitamins are over-the-counter supplements that contain both vitamins and minerals; you usually take them once a day. Certain multivitamin formulas, including prenatal vitamins, contain the mineral calcium. Common multivitamin and prenatal vitamin side effects include headache, nausea and abdominal pain.
Having high blood calcium levels and taking multiple calcium or vitamin D supplements can result in hypercalcemia over time. High calcium levels can interfere with muscle contractions, hormone levels and brain functioning. Consult with your physician if you think you have taken too much calcium.
To avoid having a calcium overdose, do not take more than the recommended daily allowance or the amount your physician prescribes. The tolerable upper limit for calcium is 2,500 milligrams per day, according to Harvard Health Publications. Exceeding this level can result in calcium toxicity.
- zwq/iStock/Getty Images